Multiple Med Errors, Fatal Event Leads to New ASHP/ISMP Alert

Multiple Med Errors, Fatal Event Leads to New ASHP/ISMP Alert
Multiple Med Errors, Fatal Event Leads to New ASHP/ISMP Alert

An alert has been issued by the American Society of Health-System Pharmacists (ASHP) and the Institute for Safe Medication Practices (ISMP) on the use of dosage cups that measure liquid medications after several medication error events have been reported.

Many national health organizations have called for the adoption of the metric system (milliliters, mL) as the standard for prescribing and measuring doses of liquid medications instead of drams, ounces, teaspoons, or tablespoons. Recently, a fatal event was submitted to the ISMP National Medication Errors Reporting Program (MERP) in which a nurse measured a dose of morphine sulfate oral solution 20mg/mL incorrectly for an opioid-naïve hospice patient. The nurse misread the drams scale as mL and the patient received about 75mg of morphine; in another case, a patient received 5 drams of a formerly available acetaminophen liquid concentrate 100mg/mL instead of 5mL.

RELATED: AAP: Use Only Metric Dosing for Children's Medications

Drams and ounces still appear on some measuring cups from major vendors even though they are from an apothecary system that is no longer in clinical use or taught to student healthcare professionals. The ASHP and the ISMP urge healthcare providers to cease using dosing cups that include a scale with drams. Available oral syringes that measure only in mL should be used to measure doses of oral liquid medications whenever possible. If a dosing cup must be used, it should allow measurement in mL only.

For more information visit ASHP.org.